Tuesday, April 20, 2010

"Everyday" medications may be source of confusion in the elderly

I suffer from allergies and fear what my future elder years will be like.   The more I read about eldercare, aging and drugs the more anxiety I feel.   Though I have yet to find data from large clinical trials, I read small articles and abstracts that list medications - everyday basic meds used by daily by MILLIONS - that cause confusion and memory loss in the elderly.    Loratadine is one example.  I take two of these daily for allergies.  It is the ONLY thing that keeps me from getting sinus pain and pressure that turn into dibilitating migraine headaches.  These articles indicate that even benedryl - which will cause sleepiness - causes confusion and memory loss.  

I can see where care givers and doctors would believe that confusion and forgetfullness are simply part of the aging process. They might continue to give these medications to keep the patient comfortable and treat these chronic conditions without realizing the cognitive impacts to the elder.   Additionally, I wonder about the long term effect of using these drugs for years and years.   I hope I don't have to make a choice between being able to function now and retaining my wits in 30 years!!  I'll keep researching and will report back as I learn more.

If you want to learn more or find helpful information, try these links for some basic information:

Consumer Reports: http://www.consumerreports.org/health/prescription-drugs/dangerous-drugs-for-older-people/overview/dangerous-drugs-for-older-people.htm
Food and Drug Administration, Drug information for consumers
www.fda.gov/cder/consumerinfo/DPAdefault.htm

The Peoples Pharmacy online:  http://www.peoplespharmacy.com/ and look at their GUIDES link for more information on the drugs that cause problems and treatments that might help.